Alert archive / Illinois / Flash Flood Warnings in 2023
Flash Flood Warning 11, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at May 14, 2023, 6:11 PM CDT for 4 counties in Illinois. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2023, 6:11 PM CDT (23:11 UTC)
- Expired
- May 14, 2023, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cass County, IL, Menard County, IL, Morgan County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 7:00 PM CDT | HEAVY RAIN 2.29 | 1.9 W Riverton, IL | FELL IN LAST 2 HOURS. |
| May 14, 7:11 PM CDT | FLASH FLOOD | Ashland, IL | ROADS FLOODED IN TOWN., TIME ESTIMATED. RELAYED BY WAND-TV. |
| May 14, 7:11 PM CDT | HEAVY RAIN 3.1 | Ashland, IL | RELAYED BY WAND-TV. |
| May 14, 7:29 PM CDT | FLASH FLOOD | Springfield, IL | SEVERAL VIADUCTS FLOODED IN TOWN. |
| May 14, 7:30 PM CDT | FLASH FLOOD | 2 Wnw Ashland, IL | FLOWING WATER AND DEBRIS OVER PARTS OF ROUTE 125 NEAR NEWMASVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 633 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
972
WGUS53 KILX 142311
FFWILX
ILC017-129-137-167-150215-
/O.NEW.KILX.FF.W.0011.230514T2311Z-230515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
611 PM CDT Sun May 14 2023
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Southwestern Menard County in central Illinois...
Northwestern Sangamon County in central Illinois...
Southeastern Cass County in west central Illinois...
Northeastern Morgan County in west central Illinois...
* Until 915 PM CDT.
* At 611 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Springfield, Sherman, Riverton, Williamsville, Ashland, Pleasant
Plains, Grandview, Spaulding, Dawson, Clear Lake, Philadelphia,
Cantrall, Salisbury, Farmingdale, Capital Airport, Prentice and
Sinclair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3992 9019 3993 8999 3994 8970 3995 8951
3980 8940 3980 8989 3979 8999 3979 9019
FLASH FLOOD...RADAR INDICATED
$$
251 follow-up statement
684
WGUS73 KILX 150210
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
910 PM CDT Sun May 14 2023
ILC017-129-137-167-150220-
/O.EXP.KILX.FF.W.0011.000000T0000Z-230515T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass IL-Menard IL-Morgan IL-Sangamon IL-
910 PM CDT Sun May 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 915 PM CDT THIS EVENING FOR
SOUTHWESTERN MENARD, NORTHWESTERN SANGAMON, SOUTHEASTERN CASS AND
NORTHEASTERN MORGAN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3992 9019 3993 8999 3994 8970 3995 8951
3980 8940 3980 8989 3979 8999 3979 9019
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:44 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, May 14, 3:44 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 344 PM CDT Sun May 14 2023 .SYNOPSIS... Issued at 250 PM CDT Sun May 14 2023 Shower and thunderstorm chances will increase during late this afternoon into mid evening. A few strong to possibly severe thunderstorms are possible from I-72 south with hail and gusty winds. Shower chances will continue Monday with another round of showers and isolated thunderstorms overnight Monday night into Tuesday morning, especially from I-72 south. Dry weather is expected to return Tuesday night through Thursday morning as high pressure moves in. Lows tonight will reach the 50s, with highs Monday in the upper 60s and lower 70s. && .SHORT TERM... (Through Monday) Issued at 315 PM CDT Sun May 14 2023 A severe thunderstorm watch #224 posted from 3 pm until 10 pm for Schuyler, Mason, Cass, Menard, Scott, Morgan, Sangamon, Christian, Shelby, Effingham and Clay counties for large hail 1 to 1.5 inch diameter and wind gusts up to 65 mph possible. Mid afternoon surface map shows a frontal boundary extending from near Macomb se to Lincoln and Paris. Moist dewpoints in the upper 60s/lower 70s along and sw of this boundary. Dewpoints drop off into the mid to upper 50s far NE CWA at Lacon, Rantoul and Danville and even drier 40s and lower 50s dewpoints in northeast IL and central/northern IN with ENE breezes. Radar mosaic shows widespread showers over northern IL, eastern IA into central and southern WI, with a band of showers extending into Peoria and Woodford counties. Isolated showers and thunderstorms were beginning to develop from Macomb to Springfield to Taylorville and Flora sw while more widespread thunderstorms were over MO tracking ne toward IL. Unstable air mass over sw CWA with MLCapes of 1500-2500 j/kg from Macomb to Shelbyville to Lawrenceville sw while MUCapes were 2000-3000 j/kg in this area, with over 3000 j/kg just sw of CWa. Effective bulk shear values were 30-45 kts, highest ne of I-74 where air mass is much more stable. Moist PW values of 1.4-1.7 inches, lowest in Vermilion county and highest in Clay county. Scattered thunderstorms over MO to lift into sw IL and also get more develop ahead of this over our sw counties where unstable air mass lies. Some of the stronger storms could become severe with large hail and damaging wind gusts late this afternoon into mid evening. Locally heavy rains also possible due to slow moving cells moving ENE less than 20 mph and tropical air mass/high PW levels over 1.5 inches. The area of showers over northern IL to affect northern CWA into this evening and gradually weaken. Convection chances wane late evening and overnight and mainly 20-30 percent chances overnight into Monday. Lows overnight in the lower 50s north of I-74 and upper 50s sw of Springfield and in southeast IL. Mostly cloudy skies Monday with cooler highs in the upper 60s with some lower 70s in eastern IL. 07 .LONG TERM... (Monday night through Next Sunday) Issued at 330 PM CDT Sun May 14 2023 A weak surface lows 1013 mb over the Ozarks Mon evening to track eastward into southern IL Tue morning and bring a renewed chance of showers into central and southern IL overnight Monday night into Tue morning, with isolated thunderstorms possible in southern CWA. Chances of showers and isolated thunderstorms linger in southeast IL Tue afternoon. SPC keeps marginal risk of severe storms well south of CWA over southern MO/northern AR into TN Monday through Tuesday. Highs Tue range from upper 70s northern CWA where skies become mostly sunny Tue afternoon, to upper 60s to near 70F in southeast IL where low clouds linger much of the day along with higher rain chances. Drier dewpoints arrive on nw winds Tue and winds veer ne by Wed with ample sunshine across the area as weak high pressure ridge noses down into IL from WI and central/western Ontario. Highs Wed in the low to mid 70s so a nice day shaping up then. Will be about a week since we last enjoyed a fair amount of sunshine since last Tue/Wed. A fairly strong northern stream storm system with cutoff upper level low dives se across the central Canadian Prairies Wed and into the upper MS river valley by dawn Fri. Models have trended slowly with this storm system and now Thu appears drier with chances of showers arriving late Thu night and Friday. An isolated thunderstorms possible though severe wx risk appears low as air mass does not get that unstable this time around. Seasonable highs Thu in the mid to upper 70s and low to mid 70s on Friday. After unsettled weather the past two weekends (May 6-7 and May 13-14), next weekend looks quieter with dry wx favored. Below normal temps late this week projected to warm back up into upper 70s to near 80F next Sunday. Climate Prediction Center (CPC) 8-14 Day outlook for May 22-28 has 40-45% chance of below normal precipitation and near or 35% chance of above normal temperatures. 07 && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1226 PM CDT Sun May 14 2023 An upper level disturbance will bring scattered showers and storms to central Illinois late this afternoon and evening. Winds will generally be out of the east to northeast through the period with some gusts to around 20-25 kt this afternoon and evening. Meanwhile, MVFR ceilings in place now are expected to continue to slowly lift to VFR this afternoon. MVFR will redevelop overnight at some of the locations, most likely at SPI and DEC. Deubelbeiss && .ILX WATCHES/WARNINGS/ADVISORIES... None. && WFO ILX
Hazardous weather outlook, May 14, 3:16 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 316 PM CDT Sun May 14 2023 ILZ027>031-036>038-042>046-053>057-062-063-067-068-072-073-152030- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Logan- De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar- Cumberland-Clark-Jasper-Crawford-Richland-Lawrence- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A few strong storms are expected late this afternoon through this evening. Localized damaging winds and flooding may occur. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040-041-047>052-061-066-071-152030- Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby- Effingham-Clay- 316 PM CDT Sun May 14 2023 This Hazardous Weather Outlook is for central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Strong to severe thunderstorms are forecast to develop this afternoon. The main threats will be hail to the size of quarters, and wind gusts to 60 mph. Localized flooding may also occur, should heavy rain fall on saturated ground and/or persistent heavy rainfall develop. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. Expected storm motion is toward the east around 20 mph. Deubelbeiss
In the hours before
Local storm report, May 14, 5:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
500 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM FLOOD 2 SW JEROME 39.75N 89.71W
05/14/2023 SANGAMON IL PUBLIC
REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
CROPLAND/YARD/BASEMENT FLOODING.
&&Local storm report, May 14, 5:06 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FLOOD JEROME 39.77N 89.68W
05/14/2023 SANGAMON IL LAW ENFORCEMENT
ROADS FLOODED IN JEROME.
&&Local storm report, May 14, 5:16 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
516 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 2 E CHATHAM 39.67N 89.67W
05/14/2023 M1.18 INCH SANGAMON IL MESONET
MESONET STATION FW5373 CHATHAM.
&&Local storm report, May 14, 5:39 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HAIL 2 NE HARVEL 39.37N 89.51W
05/14/2023 E1.25 INCH CHRISTIAN IL TRAINED SPOTTER
0525 PM HAIL 3 NE HARVEL 39.38N 89.50W
05/14/2023 M1.75 INCH CHRISTIAN IL TRAINED SPOTTER
&&Local storm report, May 14, 5:51 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
551 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM FLASH FLOOD 4.2 W SPRINGFIELD 39.80N 89.73W
05/14/2023 SANGAMON IL COCORAHS
MULTIPLE ARES OF STANDING WATER OVER 6
INCHES IN NEIGHBORHOOD INTERSECTIONS.
&&Local storm report, May 14, 6:01 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
601 PM CDT SUN MAY 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TSTM WND DMG 1 W PAWNEE 39.59N 89.60W
05/14/2023 SANGAMON IL TRAINED SPOTTER
TWO POWER POLES LEANING TO THE SOUTH.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 3:38 PM CDT | Special Weather Statement | ILX | Sangamon | 37 min |
| May 14, 4:09 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 36 min |
| May 14, 4:23 PM CDT | Flash Flood Warning | ILX | Sangamon | 3 hr |
| May 14, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 31 min |
| May 14, 4:50 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 25 min |
| May 14, 5:02 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 28 min |
| May 14, 5:14 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 31 min |
| May 14, 5:36 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 13 min |
| May 14, 6:36 PM CDT | Special Weather Statement | ILX | Sangamon | 24 min |
| May 14, 6:43 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 32 min |
| May 14, 6:50 PM CDT | Flash Flood Warning | ILX | Morgan, Sangamon | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.